Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jul 17, 2004, 3:29 PM EDT for Georgetown County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 3:29 PM EDT (19:29 UTC)
- Expired
- Jul 17, 2004, 4:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 84 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KILM 171929 TORILM SCC043-172000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 328 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 400 PM EDT * AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO APPROXIMATELY 4 MILES NORTHEAST OF PAWLEYS ISLAND...MOVING EAST AT 10 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... HIGHWAY 17...JUST SOUTH OF BROOKGREEN GARDENS BY 330 PM... PAWLEYS ISLAND BY 335 PM... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 3348 7930 3333 7917 3350 7884 3369 7900 $$ TRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:10 PM EDT, 19 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 310 PM EDT SAT JUL 17 2004 .SHORT TERM (TONIGHT THROUGH TUE)... INITIAL VORTICITY LOBE IS CURRENTLY PROGRESSING ACROSS THE FORECAST AREA WITH SCATTERED CONVECTION. A COUPLE OF THE STORMS REACHED SEVERE LIMITS...WITH MAINLY LARGE HAIL...HOWEVER THERE WERE SEVERAL STRONG WIND MAX AREAS NOTED IN THE BASE VELOCITY IMAGERY. IN THE WAKE OF THE VORTICITY LOBE TEMPERATURES ALOFT WILL WARM SLIGHTLY AND LIMIT THE INSTABILITY SOMEWHAT. STILL HAVE GOOD CHANCES FOR RAINFALL THROUGH TONIGHT AS ADDITIONAL IMPULSES MOVE ACROSS THE AREA. WILL CONTINUE TO FORECAST GOOD CHANCE TO LIKELY POPS THROUGH TONIGHT INTO SUNDAY. WEAK LOW PRESSURE WILL BE OVER THE CENTRAL CAROLINAS BY 18Z SUN. EXPECT TO SEE AN ACTIVE SEA BREEZE BOUNDARY AGAIN TOMORROW ALONG WITH INTERACTIONS OF CONVECTIVE BOUNDARIES AND ALONG THE WEAK AREA OF CONVERGENCE NEAR THE LOW. AREA OF LOWER PRESSURE WILL PERSIST ALONG THE EASTERN CAROLINAS THROUGH THE FIRST PART OF NEXT WEEK. DRIER AIR (850-500MB LAYER) WILL MOVE ACROSS THE REGION TUE WILL LIMIT RAINFALL CHANCES HEADING INTO MID-WEEK. BLEND OF MAV/FWC TEMPERATURES LOOKS REASONABLE. && .LONG TERM (WED-SAT)... FOLLOWING THE FAVORED ENSEMBLE MEANS THIS EXTENDED PACKAGE. THE UPPER TROUGH WILL FLATTEN THU-FRI HOWEVER A WEAKNESS ALOFT WILL PERSIST. THE TROUGH WILL BECOME RE-ESTABLISHED TOWARD THE END OF THE EXTENDED FORECAST PERIOD. SILENT 20 POP WILL WORK FOR DIURNAL CONVECTION EACH DAY...THE EXCEPTION BEING CHANCE POPS WITH INCREASING MOISTURE TO WORK WITH SAT. GFSX MAX/MIN TEMPERATURES ARE VERY SIMILAR TO THE ENSEMBLE MEANS...AND AT THIS POINT DO NOT SEE ANY REASON TO STRAY TOO FAR FROM THESE VALUES. && .MARINE... SOUTHERLY GRADIENT TAKING HOLD OVER THE WATERS AS VORT LOBE LIFTS NE ALONG THE COAST. WILL SEE WINDS VEER SW TONIGHT AND INCREASE AS THE GRADIENT TIGHTENS UP AHEAD OF DEVELOPING SFC LOW. STILL BELIEVE THE GFS IS A BIT OVERDONE...SO SPEEDS WILL MAX OUT IN THE 15-20 KT RANGE SUN INTO SUN NIGHT. WEAKENING SFC TROF WILL HANG ON OVER THE INLAND CAROLINAS MON-TUE...SO WILL KEEP SW DIRECTION WHILE SPEEDS COME DOWN. WILL SEE SOME OSCILLATION TO THE WEST WED-THU AS HARD-TO-TIME IMPULSES ARE PROGGED TO CROSS THE REGION. SEAS A LITTLE IFFY IN THIS SW FLOW. WW3 FOR ILM02 FORECAST POINT GIVES ME JUST ONE HOUR OF 6 FT SEAS SUN EVENING...AND WHILE I BELIEVE WE WILL SEE 6 FT AT 41013...WILL KEEP IT TO 4-5 FT IN THE COASTAL WATERS FOR SUN AFTERNOON AND NIGHT. && .AVIATION... VFR CONDITIONS OUTSIDE OF CONVECTION. INITIALIZED THE COASTAL TERMINALS WITH VCTS AND THAT SEEMS TO BE WORKING OUT SO FAR. OTHERWISE THE ONLY CONVECTION THAT CAN BE TIMED WITH MUCH CONFIDENCE TODAY IS THE ONGOING ACTIVITY. HAVE CARRIED VC AND PROB GROUPS FOR OVERNIGHT TS ACTIVITY...AND NO SIGNIFICANT WX BEYOND 12Z SUN. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... SHORT/LONG TERM: PFAFF MARINE/AVIATION: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 AM EDT SAT JUL 17 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1055 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS 215 PM EDT. A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Local storm report, Jul 17, 1:48 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CONWAY 33.84N 79.05W
07/17/2004 HORRY SC LAW ENFORCEMENT
MANY ROADS FLOODED IN THE CITY WITH UP TO 1 FOOT OF WATER
IN MANY PLACES. SOME ROADS NEARLY IMPASSABLE.
&&
SRPLocal storm report, Jul 17, 2:06 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
206 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM LIGHTNING SUNSET BEACH 33.87N 78.51W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LIGHTNING STRUCK A MAN AT SUNSET BEACH CAUSING A LARGE
ENTRANCE AND EXIT WOUND. STATUS UNKNOWN AT THIS TIME.
0150 PM TSTM WND DMG 5 S LELAND 34.18N 78.04W
07/17/2004 BRUNSWICK NC LAW ENFORCEMENT
LARGE TREE BLOCKING DAWS CREEK RD OFF HIGHWAY 133. THE
TREE IS BLOCKING THE ENTIRE ROAD.
&&
SRPLocal storm report, Jul 17, 2:14 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S MYRTLE GROVE 34.08N 77.88W
07/17/2004 1.00 INCH NEW HANOVER NC AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL BETWEEN MONKEY JUNCTION AND
SNOWS CUT.
&&
RASLocal storm report, Jul 17, 2:46 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG ORTON PLANTATION 34.06N 77.94W
07/17/2004 BRUNSWICK NC PUBLIC
TREES DOWN OFF OF HWY 133.
&&
43Special weather statement, Jul 17, 2:51 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 251 PM EDT SAT JUL 17 2004 NCZ096-097-172000- BLADEN-PENDER- 251 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN AND FREQUENT LIGHTNING... AT 250 PM...RADAR INDICATED A LINE OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL AND FREQUENT LIGHTNING EXTENDING FROM THE TOWNS OF COUNCIL AND KELLY IN BLADEN COUNTY...ACROSS CURRIE AND ROCKY POINT IN SOUTHERN PENDER COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 15 TO 20 MPH. THROUGH 4 PM...MOST LOCATIONS IN EASTERN BLADEN AND THE WESTERN TWO THIRDS OF PENDER COUNTY CAN EXPECT THESE THUNDERSTORMS TO MOVE THROUGH. UP TO TWO INCHES OF RAINFALL WILL OCCUR IN A SHORT TIME WHICH MAY LEAD TO MINOR FLOODING ON SECONDARY ROADS OR POOR DRAINAGE AREAS. WIND GUSTS OF 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. REMAIN INDOORS AND AWAY FROM WINDOWS WHILE THE STORMS CROSS YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS. TRA
Local storm report, Jul 17, 2:53 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
253 PM EDT SAT JUL 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM MARINE TSTM WIND WRIGHTSVILLE BEACH 34.21N 77.80W
07/17/2004 40 MPH NEW HANOVER NC MESONET
35 KNOT WIND GUST MEASURED AT THE OCEANIC RESTAURANT ON
WRIGHTSVILLE BEACH.
&&
DOPPLERThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM EDT | Special Marine Warning | ILM | 60 min | |
| Jul 17, 12:52 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 53 min |
| Jul 17, 2:23 PM EDT | Special Marine Warning | ILM | 52 min | |
| Jul 17, 2:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 54 min |
| Jul 17, 4:27 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 33 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.